Wildfire, Northern Berkshire
- When
- May 14, 5:00 PM EST to May 18, 9:00 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Newspaper
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A wildfire started on East Mountain in the Clarksburg State Forest during the evening of Friday, May 14th. The fire burned 947 acres before it was contained on Tuesday, May 18th, making it the largest wildfire in Massachusetts since 1999.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A wildfire started on East Mountain in the Clarksburg State Forest during the evening of Friday, May 14th. The fire burned 947 acres before it was contained on Tuesday, May 18th, making it the largest wildfire in Massachusetts since 1999. Around 120 professional and volunteer firefighters responded to the incident. One firefighter was hospitalized with undisclosed injuries. The fire resulted in the closure of several hiking trails in the area, including the Appalachian Trail. No structures were impacted as the fire remained in the unpopulated state forest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 14, 3:04 PM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 404 PM EDT Fri May 14 2021 .SYNOPSIS... Seasonably warm weather is expected through Sunday. There will isolated showers through sunset and again on Saturday with a better chance for showers and even a few thunderstorms on Sunday and Monday. Warm weather will continue into early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Isolated showers mainly in areas of terrain could drift into valleys later with a sprinkle or two through about sunset. Any clouds and showers will dissipate this evening due to the loss of daytime heating and set up another night of mostly clear, dry weather with light winds. This will result in ideal radiational cooling conditions. Lows in the upper 30s to lower 40s with some mid 30s higher terrain. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Good consensus from sources of guidance/ensembles for weak upper energy currently in the northern plains and approaching the western Great Lakes drifts toward our region Saturday and east to southeast through our region Sunday and Monday. Moisture is limited associated with the upper energy but marginal instability and some weak low level forcing and convergence along a diffuse dew point boundary will support isolated to scattered showers Saturday, and slight better coverage Sunday and Monday with isolated thunderstorms. So, the mostly sunny sky Saturday morning will fill with convective clouds later in the morning and isolated to scattered showers should form similar to this afternoon. Cannot rule out a very isolated rumble of thunder. Boundary layer temperatures do not change much but low level dew points inch upward little by little through Sunday and Monday. Midlevel lapse rates very slowly and gradually steepen, especially Sunday and Monday, when again, there are better chances for an isolated to scattered thunderstorm. Low level winds will be weak but sources of guidance/ensembles show some low level convergence along surface troughs that develop in the areas that can have the most daytime heating and in upslope areas of terrain where isolated to scattered showers and thunderstorms will then track east and southeast through the rest of the afternoon. So, the weak low level convergence, some degree of instability and broad, diffuse upper dynamics will result in considerable morning sun each day, considerable clouds with isolated to scattered showers and isolated thunderstorms each afternoon, then diurnal cooling in the evening and night will provide some clearing and radiational cooling at night. Highs Saturday through Monday quite uniform with very little change in temperatures if any, around 70 to mid 70s with cooler in higher terrain. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Still in northwest flow Tuesday so can't rule out isolated convection again on Tuesday afternoon. Guidance is in agreement with ridging developing and strengthening across the eastern CONUS at the surface and aloft mid week. Anticipating fair weather Wednesday however guidance indicates weak short waves riding over the top of the upper ridge as a result have slight chance pops in for both Thursday and Friday. Above normal temperatures are expected especially Wednesday and Thursday with mainly highs in the 70s with some lower 80s up the Hudson River Valley. The nights will be milder with lows mainly from the mid 40s to mid 50s. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... VFR conditions are expected through the period. Scattered showers have developed over the Adirondacks and upper Hudson Valley this afternoon. These showers will tend to dissipate as they move down in the Capital District and mid- Hudson Valley later today. The best chance for a shower will be at GFL with the smallest chance at POU. We have covered these with a VCSH at GFL/ALB/PSF. Skies will become clear toward evening with clear skies continuing overnight. Scattered clouds will develop once again during the afternoon on Saturday. Winds will be west-southwest at 10 kts or less this afternoon, light and variable tonight, then west-southwest at 10 kts or less again Saturday afternoon. Outlook... Saturday Night: No Operational Impact. NO SIG WX. Sunday: Moderate Operational Impact. Scattered SHRA...TSRA. Sunday Night: No Operational Impact. NO SIG WX. Monday: Moderate Operational Impact. Scattered SHRA...TSRA. Monday Night: Low Operational Impact. NO SIG WX. Tuesday: Low Operational Impact. Slight Chance of SHRA. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Seasonably warm weather is expected through Sunday. There will isolated showers through sunset and again on Saturday with a better chance for showers and even a few thunderstorms on Sunday and Monday. Warm weather will continue into early next week. RH values will rebound to 70 to 90 percent tonight, drop to 25 to 35 percent Saturday afternoon and 75 to 95 percent Saturday night. RH values drop to 40 to 50 percent Sunday afternoon. Wind will be mainly west to northwest through Saturday at less than 15 mph with a few higher gusts possible during the afternoon hours. Winds will go light and variable at night. Winds should be west to southwest at less than 15 mph Sunday. && .HYDROLOGY... There will be only an isolated chance for showers through this evening with a better chance for showers and even a few thunderstorms on Sunday and Monday. Any showers will produce small precipitation amounts and will have no affect on rivers. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS NEAR TERM...NAS SHORT TERM...NAS LONG TERM...IAA AVIATION...MSE FIRE WEATHER...NAS HYDROLOGY...NAS
Hazardous Weather Outlook National Weather Service Albany NY 401 PM EDT Fri May 14 2021 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-151115- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 401 PM EDT Fri May 14 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961858.